Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having OCD and anxiety. Allergic to Amoxicillin and Penicillin. What are the chances of allergic to Lexapro?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been on zoloft 100 for 10 years and then when my father and grandmother died i went up to 150. Before this zoloft worked and had no breakthrough panic attack! Since upping the medication and eventually trying 175 I felt worse. Now I am down to 125 and my doctor told me to add 10 mg of lexapro and eventually switch over. I have OCD and anxiety bad? Also I am allergic to eggs, milk, fish, amoxicillan, and pennicillan. What are the chances of being allergic to lexapro.
Posted Wed, 4 Dec 2013 in Anxiety and Stress
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer: Minimal chances as Lexapro allergy is very rare. Detailed Answer: Hi, Welcome to Healthcare Magic! It is common for people to feel a worsening of the anxiety when either a new antidepressant is started or the dose of a previous one is hiked. It is not an allergic reaction but occurs due to changes in neurotransmitter levels in the brain. Usually it improves in a few days. This is what must have happened when you hiked the dose to Zoloft. The death of loved ones brought a lot of stress in your life which caused the worsening of anxiety. It is not that Zoloft stopped working but what it was doing for you was not enough to deal with the added stress. That is why a dose hike was needed. I do not expect any allergic reaction when you start Lexapro. But there may be a slight increase in anxiety which will improve by itself in a few days. In my view, you should start with 5 mg a day for two days before hiking it to 10 mg per day. Theoretically every drug can cause an allergic reaction, but I have never heard of an allergic reaction to Lexapro from any of my patients or colleagues who are psychiatrists. I have also safely prescribed Lexapro to people who had penicillin allergies. But one cannot deny that there are a few case reports of allergic reaction to Lexapro and other SSRIs published in reputed journals and so a minimal risk does exist. In my opinion, you need not worry at all and start Lexapro. Though, I do feel that it will be prudent to start it at 5 mg per day and hike it to 10 mg per day after two days. Hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Having OCD and anxiety. Allergic to Amoxicillin and Penicillin. What are the chances of allergic to Lexapro? 9 hours later
Should I raise the zoloft again and stick with it or lower the zoloft and try lexapro because I've been on zoloft over twelve years?
Answered by Dr. Preeti Parakh 41 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome back! The answer to that would depend on how bad you were feeling when you hiked the dose of Zoloft and how long did you wait before reducing the dose. Supposing you felt a severe worsening of anxiety and noticed no improvement even after a few days, then it would be better to try a new agent and see if it works better. But supposing the worsening was mild and you reduced the dose within a couple of days or so without waiting for it to improve spontaneously, then you can try hiking up Zoloft again and this time, do it more slowly than previously. That is, rather than hiking up by 25 mg, hike up only 12.5 mg and wait till your body settles on the dose. How long you have been on Zoloft has no bearing on the matter except that it is a point in favor of Zoloft. Since it has worked for you so long even in a medium dosage, it can be expected that higher dosages will be able to manage any crises. The maximum dose of Zoloft is 200 mg per day and you were doing well on only 100 mg per day for so long. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor